Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 168, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 20, 2014, 4:57 PM CDT for Lyon County, Wabaunsee County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2014, 4:57 PM CDT (21:57 UTC)
- Expired
- Sep 20, 2014, 5:15 PM CDT
- In force
- 18 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:45 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 20, 3:45 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT Sat Sep 20 2014 .SHORT TERM...(This Evening through Sunday) Issued at 343 PM CDT SAT SEP 20 2014 Main focus for the short term is on the development of thunderstorms as a cold front progresses southward through the forecast area. Water vapor imagery showed a broad trough across the northern U.S. with an embedded shortwave trough skimming across northeast Kansas. This passing wave has been helping to push the cold front southward into the area, with the boundary stretching from roughly Minneapolis to Randolph and Hiawatha. Scattered thunderstorms had developed along this boundary across northeast Kansas by early afternoon, however the very pulse-y nature of these storms suggests that the best forcing is limited to just near the boundary. While there are still plenty of variances amongst the short-range models with the progression of this system, in general they seem to trend toward more scattered thunderstorms developing along and north of I-70 (i.e., along the cold front) between 20z-00z as little to no inhibition is in place. With 2000-3000J/kg of surface-based CAPE and generally 30-40kts of 0-6km bulk shear, some of these storms could be strong to severe mid-afternoon through early this evening, especially across far northeast and east central Kansas, with small hail, gusty winds, and locally heavy rainfall being the primary threats. Some limiting factors though to this severe potential are that the steep low-level lapse rates only extend up to around 800mb and there also is a fairly narrow zone of convergence with limited frontogenetical forcing near this boundary. Model soundings show the cap building back into the region around or shortly after sunset, so any storms across east central Kansas early this evening will likely become elevated and gradually weaken and diminish in coverage through the evening hours. While these storms should mostly be south of the forecast area by late evening, cannot rule out a few lingering storms into the overnight hours before clearing out. With winds veering to the north behind the front, cooler air will start advecting into the region with overnight low temperatures ranging from the mid/upper 50s north to the low/mid 60s over east central Kansas. This CAA will persist through the day with highs only reaching into the mid/upper 70s, despite mostly sunny skies. Dry conditions are expected through the day on Sunday as surface high pressure comes spilling southward into the region behind the exiting system. .LONG TERM...(Sunday Night through Saturday) Issued at 343 PM CDT SAT SEP 20 2014 Will maintain mostly clear/mostly sunny skies Sunday night into Monday beneath and eastward expanding upper level ridging ahead of the approaching intermountain west trough. With light winds and good radiational cooling...a pleasantly cool early Fall night in the upper 40s to lower 50s still looks on track. With the cool start to the day...light southeast winds and a very slow increase in clouds late in the day...will keep highs in the middle 70s..although stronger mixing and more veered llvl winds could lead to a little warmer temps. As the western trough moves eastward into the plains...then lifts northeastward in response to amplifying eastern ridge...moisture advection and forcing will overspread the county warning area from west to east from late Monday night on into Tuesday night. Precipitation chances will then be highest across the western 2/3 of the county warning area Tuesday night into Wednesday before decreasing as the upper trough begins to shear and weaken. Will then go with a dry fcst for Friday on into next Saturday as upper ridge becomes dominant across the central plains. The thicker clouds and higher precip chances still appear will limit highs Tuesday and Wednesday across the northern cwa to the low to middle 70s...with highs then moderating to around 80 by Friday then continuing on into Saturday. Lows will commonly be in the upper 50s to lower 60s Wednesday into the weekend. && .AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon) Issued at 1221 PM CDT SAT SEP 20 2014 Isolated to scattered storms are expected to develop between 20Z and 24Z moving along a frontal boundary pushing SE through the area. Storms may produce locally heavy rain, gusty winds, and small hail. Confidence is high on development but lower on timing of initiation and location of formation. After sunset, any lingering storms should weaken and dissipate before skies begin to clear and winds become northerly. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...63 AVIATION...Heller
Hazardous weather outlook, Sep 20, 3:38 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT SAT SEP 20 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-212045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 338 PM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE COLD FRONT THIS AFTERNOON INTO THE EVENING HOURS. ADDITIONAL SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THE BOUNDARY ACROSS NORTHEAST AND EAST CENTRAL KANSAS...GENERALLY ALONG AND NORTH OF I-70...THROUGH THE REMAINDER OF THE AFTERNOON HOURS BEFORE PROGRESSING SOUTH OF I-70 LATE AFTERNOON INTO THE EVENING HOURS. A FEW OF THESE STORMS MAY PULSE UP AND BECOME STRONG TO SEVERE...ESPECIALLY ACROSS FAR EAST CENTRAL KANSAS...THROUGH THE REMAINDER OF THE AFTERNOON INTO EARLY THIS EVENING. THE PRIMARY THREATS WITH ANY STRONGER STORMS THAT DEVELOP ARE SMALL HAIL...SOME GUSTY WINDS AND LOCALLY HEAVY RAIN. THESE STORMS SHOULD DIMINISH IN COVERAGE AND WEAKEN THROUGH THE EVENING HOURS AS THEY CONTINUE TO TRACK SOUTH OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE IN NORTH CENTRAL KANSAS MONDAY NIGHT...WITH CHANCES THEN SPREADING EASTWARD ACROSS THE REMAINDER OF THE AREA BY TUESDAY NIGHT THROUGH WEDNESDAY. THUNDERSTORM CHANCES WILL THEN LINGER ACROSS THE AREA THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 20, 12:16 PM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT SAT SEP 20 2014
KSZ011-201745-
NEMAHA-
1216 PM CDT SAT SEP 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA COUNTY...
THROUGH 1245 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST
AT 35 MPH ACROSS PORTIONS OF NORTHWESTERN NEMAHA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BERN
AND SENECA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3992 9589 3979 9609 3997 9624 4000 9624
4000 9602
TIME...MOT...LOC 1716Z 317DEG 30KT 4003 9619Special weather statement, Sep 20, 12:47 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1247 PM CDT SAT SEP 20 2014 KSZ011-012-201815- BROWN-NEMAHA- 1247 PM CDT SAT SEP 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA AND WEST CENTRAL BROWN COUNTIES... THROUGH 115 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 40 MPH ACROSS PORTIONS OF NEMAHA AND WEST CENTRAL BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODLAWN AND FAIRVIEW. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3980 9563 3964 9588 3987 9613 3999 9597 TIME...MOT...LOC 1747Z 313DEG 34KT 3985 9595
Special weather statement, Sep 20, 2:20 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT SAT SEP 20 2014
KSZ011-012-202000-
BROWN-NEMAHA-
220 PM CDT SAT SEP 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEMAHA AND SOUTHWESTERN
BROWN COUNTIES...
THROUGH 300 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH
ACROSS PORTIONS OF EASTERN NEMAHA AND SOUTHWESTERN BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODLAWN...WETMORE AND
KICKAPOO RESERVATION.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3993 9595 3975 9561 3965 9572 3965 9579
3959 9579 3979 9610
TIME...MOT...LOC 1920Z 308DEG 23KT 3984 9600
WOYNICKLocal storm report, Sep 20, 2:29 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 1 S SENECA 39.82N 96.06W
09/20/2014 NEMAHA KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED AT LEAST 1 POWER POLES BROKEN
WITH SEVERAL LEANING OVER DUE TO THUNDERSTORM WIND
DAMAGE.
&&
BDRAKELocal storm report, Sep 20, 4:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND DMG 4 S WAMEGO 39.14N 96.31W
09/20/2014 WABAUNSEE KS LAW ENFORCEMENT
OLD TREE BLOWN DOWN THAT WAS 12 INCHES IN DIAMETER.
APPEARED TO BE ROTTED TREE. ALSO PEA SIZE HAIL WAS
REPORTED WITH THIS ACTIVITY.
&&
BDRAKESpecial weather statement, Sep 20, 4:35 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 435 PM CDT SAT SEP 20 2014 KSZ022-023-036-038-202200- GEARY-POTTAWATOMIE-RILEY-WABAUNSEE- 435 PM CDT SAT SEP 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTH CENTRAL POTTAWATOMIE...EAST CENTRAL GEARY AND NORTHWESTERN WABAUNSEE COUNTIES... THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY...SOUTH CENTRAL POTTAWATOMIE...EAST CENTRAL GEARY AND NORTHWESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ST. GEORGE AND RURAL AREAS OF NORTHEAST GEARY AND WABAUNSEE COUNTIES. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 310 AND 321 COULD ALSO BE AFFECTED. && LAT...LON 3911 9629 3895 9660 3919 9666 3924 9649 TIME...MOT...LOC 2135Z 315DEG 19KT 3917 9653
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:55 AM CDT | Special Weather Statement | TOP | Brown | 35 min |
| Sep 20, 12:16 PM CDT | Special Weather Statement | TOP | Nemaha | 29 min |
| Sep 20, 12:47 PM CDT | Special Weather Statement | TOP | Nemaha | 28 min |
| Sep 20, 12:55 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 35 min |
| Sep 20, 1:20 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 25 min |
| Sep 20, 2:20 PM CDT | Special Weather Statement | TOP | Nemaha | 40 min |
| Sep 20, 3:53 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 37 min |
| Sep 20, 4:35 PM CDT | Special Weather Statement | TOP | Geary | 25 min |
| Sep 20, 4:35 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 25 min |
| Sep 20, 5:07 PM CDT | Special Weather Statement | TOP | Geary | 23 min |
| Sep 20, 5:31 PM CDT | Special Weather Statement | TOP | Morris | 29 min |
| Sep 20, 5:44 PM CDT | Special Weather Statement | TOP | Lyon | 46 min |
| Sep 20, 6:11 PM CDT | Special Weather Statement | TOP | Morris | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.